Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Alcohol and lexapro
    avatar
    An_241217 posted:
    My 60 year old brother-in-law has a history of alcohol abuse. He recently hit a rough patch in his life so he doubled his dosage of Lexapro. Things continued and he drank 2 bottles of alcohol over 2 days.

    A week later he is still showing symptoms of intermittent loss of speech and handwriting. He also has developed a facial tic and shuffles. There doesn't seem to be any loss of mental ability

    We feel he should see a doctor but he doesn't want to. What convincing arguments are there for going or not? Is there anything he should be doing in the interim. He has backed off his dosage of Lexapro and is not drinking
    Reply
     
    avatar
    Betty Ford Center
    A Thomas McLellan, PhD responded:
    I feel that your brother-in-law should definitely go to the doctor.

    First, It is unlikely that there was an interaction between the medication and the alcohol use. Lexapro is one of many SSRI (selected serotonin reuptake inhibitors) used to treat anxiety and depression. This class of medication is very safe, and though alcohol - especially in the quantity that he drank - is not good for the underlying depression or as an interactive agent with an SSRI, the effects should not be extreme and they should go away within a few days.

    On the other hand, this is a lot of alcohol use, even for a person with a current or past alcohol disorder. That he was able to function at all and not have a seizure during the withdrawal is an indication that his condition is quite serious. Second, the symptoms reported (based on this third-hand information) are consistent with either or both of two serious medical problems.

    The first and most likely is serious alcohol withdrawal, including blackouts, loss of some short-term memory and any number of strange neurological events such as a new tic or a tremor or a small (or larger) seizure. It is not an exaggeration to say that that level of drinking and stopping suddenly can be truly life threatening or disabling (he could end up with a stroke that would leave him paralyzed).

    The second possibility - more remote - is that his "bad patch" and the drinking and the depression are related to an underlying neurological change, possibly a tumor. I do NOT have enough information to give an informed opinion - but it is a possibility. For that reason alone, he should see a doctor.


    Featuring Experts from Betty Ford Center

    Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

    Helpful Tips

    How Family Member Can Deter Addiction In Adolescents
    Families are the people who know teens the best. It is important that teens know that their families will always provide them with ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.